Alert archive / North Dakota / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 229, NWS Bismarck, ND

July 13, 2010Stutsman County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 13, 2010, 2:57 PM CDT for Stutsman County, North Dakota. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 13, 2010, 2:57 PM CDT (19:57 UTC)
Expired
Jul 13, 2010, 4:00 PM CDT
In force
63 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

County Stutsman County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 138 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 1:50 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.0 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2010-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 193 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2010-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 271 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
193 J/kg
Mixed-layer CIN
-386 J/kg
Mixed-layer LCL
1177 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
271 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:27 PM CDT, 30 minutes earlier.

Area forecast discussion, Jul 13, 2:27 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
227 PM CDT TUE JUL 13 2010

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT...
THE SURFACE COLD FRONT HAS MOVED THROUGH MINOT AND
GARRISON...BUT AS THE MODELS ADVERTISED THE FRONT HAS STAGNATED
OVER THE BISMARCK AREA RESULTING IN A TILTED FRONT. THUNDERSTORMS
HAVE DEVELOPED BETWEEN BISMARCK AND JAMESTOWN. THE STORMS ARE
MOVING NORTHEAST...BUT THE LINE IS MOVING SLOWLY NORTH. GOOD CAPE
AND SHEAR INDICATE A POTENTIAL FOR SEVERE THUNDERSTORMS...AND
POSSIBLY TORNADOES. SURFACE DEWPOINTS AND A K INDEX OF 35 OR
BETTER ALSO POINT TOWARD THE POTENTIAL FOR HEAVY RAIN. MOST LIKELY
SOME STORMS WILL PROMPT A SMALL STREAM AND URBAN FLOOD
ADVISORY...BUT IF ANY TRAINING OCCURS...MAY NEED A FLASH FLOOD
WARNING. THERE IS ALSO CONVECTION IN NORTHEAST MONTANA WHICH IS
MOVING EAST...SO EVEN THOUGH THE DEWPOINTS AT WILLISTON AND
DICKINSON HAVE DROPPED TO LESS THAN 50 DEGREES...CONTINUE TO SEE
POTENTIAL FOR CONVECTION IN THE WEST TONIGHT. WEDNESDAY THE UPPER
LEVEL LOW WILL MOVE ACROSS SOUTHERN SASKATCHEWAN AND MANITOBA.
THIS IS FAVORABLE FOR STRONG WINDS...ALTHOUGH IT APPEARS AT THIS
TIME THAT THEY WILL REMAIN BELOW ADVISORY CRITERIA. AGAIN...THERE
IS SOME POTENTIAL FOR CONVECTION...MAINLY ACROSS THE NORTH AND FAR
EASTERN COUNTIES. RIDGING ALOFT BEHIND THE LOW WEDNESDAY NIGHT
THROUGH FRIDAY SHOULD LIMIT THE CHANCE OF PRECIPITATION.
TEMPERATURES WILL TREND DOWN ON WEDNESDAY...BUT SHOULD SEE A
RETURN TO WARMER TEMPERATURE THURSDAY AND FRIDAY.

.LONG TERM...SATURDAY THROUGH TUESDAY
THE UPPER LEVEL PATTERN CONTINUES TO ALLOW UPPER LEVEL SHORT
WAVES TO MOVE THROUGH THE AREA ALONG WITH THEIR ASSOCIATED SURFACE
LOWS. CONSEQUENTLY...THE LONG TERM FORECAST IS FOR OFF AND ON
CHANCES OF THUNDERSTORMS WITH SEASONAL TEMPERATURES.

&&
.AVIATION...THUNDERSTORMS...SOME SEVERE...CAN BE EXPECTED THIS
EVENING AS A SURFACE TROUGH MOVES FROM CENTRAL NORTH DAKOTA INTO
THE RED RIVER VALLEY. IN ADDITION THERE IS A CHANCE OF SHOWERS AND
THUNDERSTORMS BEHIND THE FRONT...ALTHOUGH WITH LOW SURFACE
DEWPOINTS...BASES SHOULD BE FAIRLY HIGH. WEDNESDAY THE THREAT OF
THUNDERSTORMS WILL CONTINUE ACROSS THE NORTH AND EAST. STRONG WEST
WINDS WITH STRONG GUSTS ARE LIKELY THROUGH THE AFTERNOON IN THE
WEST AND CENTRAL PARTS OF THE STATE.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TSW
Hazardous weather outlook, Jul 13, 5:43 AM CDT, 9 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
543 AM CDT TUE JUL 13 2010

NDZ001>003-009>011-017>021-031>034-040>044-141045-
DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN-
MERCER-OLIVER-MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-SLOPE-
HETTINGER-GRANT-BOWMAN-ADAMS-
543 AM CDT TUE JUL 13 2010 /443 AM MDT TUE JUL 13 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT AS A SURFACE
FRONT PROGRESSES EASTWARD ACROSS THE STATE AND THE ASSOCIATED UPPER
LEVEL LOW MOVES EAST FROM ALBERTA/SASKATCHEWAN TO SOUTHERN
SASKATCHEWAN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN THE NORTH ON
WEDNESDAY AS THE UPPER LOW MOVES EAST INTO MANITOBA.

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY NIGHT THROUGH SUNDAY AS
ANOTHER UPPER LEVEL SYSTEM MOVES EASTWARD ACROSS THE NORTHERN
PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ004-005-012-013-022-023-025-035>037-045>048-050-051-141045-
BOTTINEAU-ROLETTE-MCHENRY-PIERCE-SHERIDAN-WELLS-FOSTER-BURLEIGH-
KIDDER-STUTSMAN-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
543 AM CDT TUE JUL 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT AS A SURFACE
FRONT PROGRESSES EASTWARD ACROSS THE STATE AND THE ASSOCIATED
UPPER LEVEL LOW MOVES EAST FROM ALBERTA/SASKATCHEWAN TO SOUTHERN
SASKATCHEWAN. SOME STORMS MAY BE SEVERE THIS AFTERNOON AND
TONIGHT. HEAVY RAIN IS ALSO A THREAT WITH FLASH FLOODING IN SOME
LOCALES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON WEDNESDAY AS THE
UPPER LOW MOVES EAST INTO MANITOBA.

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY NIGHT THROUGH SUNDAY AS
ANOTHER UPPER LEVEL SYSTEM MOVES EASTWARD ACROSS THE NORTHERN
PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

JV

In the hours before

Local storm report, Jul 13, 10:52 AM CDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1052 AM CDT TUE JUL 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 AM     TSTM WND DMG     12 NW RAY               48.47N 103.35W
07/13/2010                   WILLIAMS           ND   TRAINED SPOTTER

            QUONSET DOOR BLOWN IN.

&&

JMETZ
Local storm report, Jul 13, 2:22 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
222 PM CDT TUE JUL 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             10 N NAPOLEON           46.65N 99.77W
07/13/2010  M0.75 INCH       KIDDER             ND   TRAINED SPOTTER

            PENNY SIZE HAIL AND ESTIMATED 40 MPH THUNDERSTORM WIND
            GUST.

&&

VROLLER

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 8:00 PM CDTSevere Thunderstorm WarningBISMountrail45 min
Jul 12, 8:15 PM CDTTornado WarningBISMountrail45 min
Jul 12, 8:47 PM CDTTornado WarningBISMountrail43 min
Jul 12, 8:54 PM CDTSevere Thunderstorm WarningBISDunn, Stark66 min
Jul 12, 9:26 PM CDTTornado WarningBISMountrail49 min
Jul 12, 9:33 PM CDTTornado WarningBISStark27 min
Jul 12, 9:49 PM CDTAreal Flood AdvisoryBISStark112 min
Jul 12, 10:00 PM CDTTornado WarningBISStark30 min
Jul 12, 10:14 PM CDTTornado WarningBISMountrail, Renville, Ward46 min
Jul 12, 10:30 PM CDTTornado WarningBISHettinger, Stark30 min
Jul 13, 12:06 AM CDTSevere Thunderstorm WarningBISMcKenzie, Williams39 min
Jul 13, 12:40 AM CDTSevere Thunderstorm WarningBISMcKenzie, Williams65 min
Jul 13, 1:26 AM CDTSevere Thunderstorm WarningBISWilliams64 min
Jul 13, 2:01 AM CDTSevere Thunderstorm WarningBISMcKenzie, Mountrail, Williams59 min
Jul 13, 3:03 AM CDTAreal Flood AdvisoryBISMountrail3 hr
Jul 13, 1:46 PM CDTSevere Thunderstorm WarningBISEmmons, Kidder, Logan59 min
Jul 13, 1:57 PM CDTAreal Flood AdvisoryBISEmmons, Kidder, Logan4 hr
Jul 13, 2:10 PM CDTSevere Thunderstorm WarningBISKidder, Logan, Stutsman65 min
Jul 13, 2:46 PM CDTSevere Thunderstorm WarningBISLaMoure, Stutsman59 min
Jul 13, 3:29 PM CDTFlash Flood WarningBISStutsman95 min
Jul 13, 3:42 PM CDTAreal Flood AdvisoryBISStutsman2 hr
Jul 13, 3:42 PM CDTSevere Thunderstorm WarningBISStutsman63 min
Jul 13, 3:56 PM CDTTornado WarningBISLaMoure, Stutsman34 min
Jul 13, 4:19 PM CDTSevere Thunderstorm WarningBISLaMoure56 min
Jul 13, 6:56 PM CDTSevere Thunderstorm WarningBISGrant, Morton, Sioux30 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.